Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 79, NWS Wilmington, NC

September 1, 2017Marlboro County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Sep 1, 2017, 4:23 PM EDT for Marlboro County, South Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2017, 4:23 PM EDT (20:23 UTC)
Expired
Sep 1, 2017, 5:00 PM EDT
In force
37 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Marlboro County, SC

The radar

The Columbia radar (KCAE), 146 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 1, 1:49 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
208 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

941 
WUUS52 KILM 012023
SVRILM
SCC069-012100-
/O.NEW.KILM.SV.W.0079.170901T2023Z-170901T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
423 PM EDT FRI SEP 1 2017

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Northwestern Marlboro County in northeastern South Carolina...

* Until 500 PM EDT

* At 423 PM EDT, a severe thunderstorm was located near Cheraw,
  moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines. 

* Locations impacted include...
  Chavistown, Wallace and Gibson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM EDT for northeastern
South Carolina.

LAT...LON 3481 7968 3473 7958 3461 7978 3462 7979
      3460 7981 3461 7981 3463 7979 3464 7980
      3465 7980 3466 7982 3466 7983 3468 7986
      3474 7989 3477 7993 3478 7993 3481 7989
TIME...MOT...LOC 2023Z 230DEG 34KT 3464 7994 

HAIL...1.00IN
WIND...60MPH
 
$$

DCH
1 follow-up statement
269 
WWUS52 KILM 012101
SVSILM


Severe Weather Statement
National Weather Service Wilmington NC
501 PM EDT FRI SEP 1 2017

SCC069-012110-
/O.EXP.KILM.SV.W.0079.000000T0000Z-170901T2100Z/
Marlboro SC-
501 PM EDT FRI SEP 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARLBORO COUNTY
HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However gusty
30 to 40 mph winds are still possible with this thunderstorm.

A tornado watch remains in effect until 1000 PM EDT for northeastern
South Carolina.

LAT...LON 3481 7968 3473 7958 3461 7978 3462 7979
      3460 7981 3461 7981 3463 7979 3464 7980
      3465 7980 3466 7982 3466 7983 3468 7986
      3474 7989 3477 7993 3478 7993 3481 7989
TIME...MOT...LOC 2100Z 230DEG 34KT 3486 7963 

$$

DCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:38 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 1, 2:38 PM EDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
238 PM EDT Fri Sep 1 2017

.SYNOPSIS...
A weak front will stall across southern North Carolina later
today, focusing the potential for strong to severe
thunderstorms, including isolated tornadoes. The front will
retreat northward tonight, however a warm and humid airmass
should allow showers and thunderstorms to continue through
Saturday. High pressure will bring dry weather to the area
Sunday through Tuesday. Another cold front may bring more
thunderstorms by next Wednesday and Thursday.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 230 PM Friday...Disorganized convection is breaking out
at this time as parcel warm to their convective temperature in
the absence of any significant forcing. The HRRR seems to have
initialized fairly well with this activity. This model shows
most of this initial activity lift to the NE later this
afternoon and into the evening. Then by about 22 or 23Z western
zones will start being impacted by a more organized line of
convection. With greater shear to the NW there is a risk for
tornado and a Watch is already in place. Farther south,
particularly across Dillon, Florence, Marion, and Darlington
counties there appears to be more of a straight line wind
threat, possibly including Horry as well. The severe threat
should taper a few hours after sunset and the weakened storms
will likely continue on and off for much of the night as low
level jetting associated with the periphery of Harvey continues.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 230 PM Friday...Plume of Gulf moisture will be shifting
off the coast Saturday evening ahead of fropa. A dry slot will
wrap into the forecast area around the mid-level circulation
associated the remnants of Harvey, which by this time will be
opening up ahead of a trough swinging across the Great Lakes.
Shower and thunderstorm activity will taper off from west to
east Saturday evening, trailing off to nil after midnight.
Clouds will scatter out late Saturday night, and should see a
fair amount of sun on Sunday as dry air is ushered in with deep
westerly flow. Weak surface high pressure will build across the
Carolinas Sunday night and push a frontal boundary into the
area. Moisture will be lacking so no PoPs will be introduced
with this feature, but will trend them up towards (but still
below) slight chance across the far southern zones Monday night
to account for some moisture return ahead of the boundary.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 230 PM Friday...Beautiful start to the week, with high
pressure overhead leading to a dry Labor Day and only a few
stray showers on Tuesday, both days with seasonal temperatures.
Clouds and rain chances increase Tuesday into Wednesday as a
relatively strong cold front descends upon the eastern
Carolinas. The front will be offshore Thursday morning, followed
by cooler and dryer high pressure. The end of the week will
feature dry weather with below normal temperatures.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 18Z Friday...Showers and storms firing in the near term will
have the ability to cause brief flight category drops at just about
any location. This initial activity will lift to the NE and then a
strong line of storms will enter western zones this evening.

Extended Outlook...Showers and thunderstorms Saturday will have the
potential to produce brief IFR conditions in heavy rainfall.
Otherwise VFR conditions are expected.

&&

.MARINE...
NEAR TERM /THROUGH SATURDAY/...
As of 230 PM Friday...Warm front developing and lifting
northward this evening turning wind over the waters from SE to S
and allowing speeds to open up slightly to 10 to 15kt. This
should add some 3 ft seas to the outer portions of the waters.
Cold front approaching tomorrow will keep winds either S or SW.

SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 230 PM Friday...Southwest flow and shower/thunderstorm
activity will be ongoing Saturday evening ahead of a frontal
boundary, which will push off the coast after midnight. The
surface pressure gradient will wash out quickly behind the
front, so after a period of westerly flow late Saturday night
and Sunday morning, expect some degree of variability as winds
lighten Sunday afternoon. A weak frontal boundary will approach
from the north Sunday night, as high pressure builds across the
Carolinas, and the front may reach the southern waters by
sunrise Monday. Moisture will be limited, so expect no
significant chance of precip with this front, expect perhaps the
waters south of Murrells Inlet Sunday night.

LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 230 PM Friday...High pressure over the western Atlantic
will keep winds from the SW at around 10 kts, with seas ranging
right around 2 ft through the period.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...99
NEAR TERM...MBB
SHORT TERM...TRA/CRM
LONG TERM...DCH/REK
AVIATION...MBB
MARINE...REK/MBB/CRM
Hazardous weather outlook, Sep 1, 3:47 PM EDT, 36 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
347 PM EDT Fri Sep 1 2017

NCZ099-105-107-109-SCZ023-024-032-033-039-053-055-022000-
Columbus-Inland Pender-Inland New Hanover-Inland Brunswick-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Horry-
Inland Georgetown-
347 PM EDT Fri Sep 1 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-022000-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
347 PM EDT Fri Sep 1 2017

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-SCZ017-022000-
Robeson-Bladen-Marlboro-
347 PM EDT Fri Sep 1 2017

...TORNADO WATCH 477 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-022000-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
347 PM EDT Fri Sep 1 2017

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

Swells from Hurricane Irma may arrive at area beaches on Tuesday and
bring a prolonged period of strong rip currents and increasing wave
heights.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-022000-
Coastal Horry-Coastal Georgetown-
347 PM EDT Fri Sep 1 2017

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Swells from Hurricane Irma may arrive at area beaches on Tuesday and
bring a prolonged period of strong rip currents and increasing wave
heights.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 1, 2:04 PM EDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Wilmington NC
204 PM EDT FRI SEP 1 2017

NCZ087-SCZ024-032-033-011900-
Robeson NC-Marion SC-Florence SC-Dillon SC-
204 PM EDT FRI SEP 1 2017

...SPECIAL WEATHER STATEMENT...

At 204 PM EDT, Doppler radar was tracking a strong thunderstorm near
Blue Brick, or 8 miles west of Marion, moving northeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Marion, Dillon, Mullins, Latta, Rowland, Lake View, Sellers, Fork,
Blue Brick, Zion, Hamer, Mars Bluff, South Of The Border, Minturn,
Oak Grove, Francis Marion University, Bingham, Floydale, Smithboro
and Kemper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

A tornado watch remains in effect until 1000 PM EDT for southeastern
North Carolina...and northeastern South Carolina.

LAT...LON 3442 7904 3396 7944 3419 7972 3430 7965
      3430 7963 3465 7943
TIME...MOT...LOC 1804Z 212DEG 19KT 3417 7954

REK
Special weather statement, Sep 1, 2:50 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Wilmington NC
250 PM EDT FRI SEP 1 2017

NCZ105-011945-
Inland Pender NC-
250 PM EDT FRI SEP 1 2017

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN PENDER COUNTY UNTIL 345
PM EDT...

At 249 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rocky Point, or 8 miles southeast of Burgaw, moving northeast at 15
to 20 mph.

Wind gusts of 30 to 40 mph will be possible with this storm.

Locations impacted include...
Ashton and Rocky Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3447 7758 3438 7781 3439 7782 3438 7784
      3438 7786 3449 7794 3465 7765 3447 7757
TIME...MOT...LOC 1849Z 240DEG 12KT 3445 7783

DCH
Special weather statement, Sep 1, 3:39 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Wilmington NC
339 PM EDT FRI SEP 1 2017

NCZ087-096-099-SCZ024-053-012045-
Robeson NC-Columbus NC-Bladen NC-Inland Horry SC-Dillon SC-
339 PM EDT FRI SEP 1 2017

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN ROBESON...WEST CENTRAL
BLADEN...NORTHWESTERN COLUMBUS AND SOUTHEASTERN DILLON COUNTIES UNTIL
445 PM EDT...

At 338 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fair Bluff, or 12 miles east of Mullins, moving north at 20 to 25
mph.

Wind gusts of 30 to 40 mph will be possible with this storm.

Locations impacted include...
Lumberton, Fairmont, Bladenboro, Fair Bluff, Lake View, Boardman,
Smiths, Howellsville, Cherry Grove, Butters, Hestertown, Barnesville,
Robeson Community College, Barker Ten Mile, Evergreen, Cerro Gordo,
Marietta, Proctorville, Orrum and Southeastern Regional Medical
Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

A tornado watch remains in effect until 1000 PM EDT for southeastern
North Carolina.

LAT...LON 3467 7873 3415 7897 3421 7913 3421 7914
      3423 7914 3423 7913 3425 7913 3429 7917
      3427 7920 3428 7920 3474 7905
TIME...MOT...LOC 1938Z 195DEG 22KT 3427 7905

DCH
Special weather statement, Sep 1, 3:47 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Wilmington NC
347 PM EDT FRI SEP 1 2017

NCZ105-012015-
Inland Pender NC-
347 PM EDT FRI SEP 1 2017

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN PENDER COUNTY UNTIL 415
PM EDT...

At 347 PM EDT, Doppler radar was tracking a strong thunderstorm near
Penderlea, or 7 miles northwest of Burgaw, moving northeast at 15
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Penderlea, Willard and Watha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3472 7777 3457 7798 3462 7811 3473 7801
      3472 7799 3471 7798 3472 7796
TIME...MOT...LOC 1947Z 229DEG 15KT 3462 7803

REK

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 8:09 PM EDTTornado WarningILMHorry36 min
Aug 31, 8:27 PM EDTSpecial Marine WarningILM93 min
Aug 31, 8:44 PM EDTSpecial Weather StatementILMHorry61 min
Sep 1, 9:45 AM EDTRiver Flood WarningILMHorry6 days
Sep 1, 2:04 PM EDTSpecial Weather StatementILMDillon, Marion56 min
Sep 1, 6:45 PM EDTSpecial Weather StatementILMMarlboro30 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.